Toxic Epidermal Necrolysis Post COVID-19 Vaccination – First Reported Case

Authors: Mohamad BakirHanan AlmeshalRifah AlturkiSulaiman ObaidAreej Almazroo


Published: August 16, 2021

Abstract

Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a spectrum of acute, delayed-type hypersensitivity reactions that affect the skin and the mucous membranes. Medications are the culprit cause of these disorders in addition to infections and in very rare instances vaccinations. We report a case of TEN in a 49-year-old woman with no previous medical history. The disorder developed one week after receiving the first dose of COVID-19 vaccine with no other identifiable causes. The patient received two doses of tumor necrosis factor-alpha inhibitor (etanercept) and she stopped developing new lesions after two days of the initial dose; complete healing was observed after 22 days and no side effects were observed in our patient. This case demonstrates an extremely rare complication to the COVID-19 vaccine. The benefits of receiving the COVID-19 outweigh the potential risk. 

Introduction

Toxic epidermal necrolysis (TEN) is a rare immune-mediated, life-threatening skin reaction characterized by blistering and extensive epidermal detachment of more than 30% of body surface area. The incidence is estimated to be 0.4 to 1.9 cases per million population per year worldwide and an estimated mortality rate of 25% to 35% [1, 2]. Medication is usually the cause of TEN (e.g., certain antibiotics and antiepileptics) [3]. Vaccination-induced Stevens-Johnson syndrome (SJS)/TEN is rare, with less than twenty reported cases in the published literature, with the measles vaccine being reported to cause both SJS and TEN, varicella, smallpox, anthrax, tetanus, and influenza vaccines were reported to cause SJS alone, and MMR (measles, mumps, rubella), hantavirus and meningococcal B vaccines were reported to cause TEN [4, 5, 6]. The patient usually develops a fever and other flu-like symptoms one to three weeks after being exposed to medication followed by painful erythematous to purpuric skin lesions that tend to coalescence. Next erosions and vesiculobullous lesions and epidermal detachment over wide body surface area develop. Mucous membranes are also involved, and the patient develops oral ulcers, vaginal ulcers, and possible acute conjunctivitis [7]. In this paper, we report a case of TEN following the administration of the Pfizer COVID-19 vaccine (Pfizer, Inc., New York, USA).

For More Information: https://www.cureus.com/articles/68051-toxic-epidermal-necrolysis-post-covid-19-vaccination—first-reported-case